A 38-year-old man in Malta who was brought to the hospital for a suspected drug overdose later died, with doctors noting that he had a known history of cocaine use that had left him with a gaping hole at the back of his throat. His last hospital admission wasn’t his first stay either, which is why in the BMJ Case Reports entry about this patient, doctors noted the case “highlights the importance of being vigilant when drug users present with a suspected drug overdose.”
PHYSICIAN WARNS VAPING TEENS ARE ‘INHALING THESE HARMFUL CHEMICALS AND TOXINS INTO THEIR LUNGS’
On his first visit to Mater Dei Hospital in Msida, Malta, doctors noted a visible erosion to the hard and soft palate, as well as droopy eyelids and redness and swelling in his eyes, as well as fever. He had a CT scan and was diagnosed with preseptal cellulitis, a common infection of the eyelid and periorbital soft tissues. He confessed to using drugs. He was given two different antibiotics and was released after seven days of intravenous medication with contact information for support groups.
But four months later, the same man landed back in the hospital with a suspected drug overdose. According to the case report, he scored a 9 on the Glasgow Coma Scale (GCS), which is considered moderate, but factors like drug use, alcohol intoxication, shock or low blood oxygen can alter a patient’s level of consciousness. However, the drug use wasn’t the only factor at play in his score.
PRESSURE COOKER WHISTLE SHOOTS OFF, LODGES INTO WOMAN’S SKULL
An urgent MRI of his head revealed a new fluid collection and soft tissue swelling at the craniocervical junction, the area where the skull and upper spine connect, which was damaging his spinal cord. He was also diagnosed with pachymeningitis, a rare form of diffuse inflammatory disease. He was again put on two different antibiotics to fight bacteria but died shortly after.
According to the BMJ Case Reports entry, the patient serves as an example of when other causes of deterioration in a patient’s general condition should be explored prior to attributing a low GCS to illicit drug use.
CLICK HERE TO GET THE FOX NEWS APP
“Known drug users presenting with suspected overdose should be investigated thoroughly to exclude other causes of their presentation,” the authors wrote. “Intranasal cocaine users presenting without an obvious source of infection should have thorough examination of their palate and imaging of the head as required.”